Nebraska, 2022

Damaging Wind in Nebraska, July 16, 2022

July 16, 2022 · NWS OAX · 1 event in 1 county or zone

A severe storm caused tree damage in Antelope County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A severe storm caused tree damage in Antelope County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 16, 11:20 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 16, 11:20 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1220 PM CDT Sat Jul 16 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 255 AM CDT Sat Jul 16 2022

We'll have a chance of showers and isolated thunderstorms today as
a weak upper level disturbance moving off the high plains moves
across the region. There's not much thunder out there now, and
many models suggest that this won't amount to much this morning,
but at least there's a chance of rain. And then a weak, secondary
upper level short wave could move across the region tonight,
bringing an additional chance of thunderstorms to the area. Due to
the increased cloud cover today, temperatures will not be as hot
as they were yesterday, and should actually be below normal for
most area in the lower to mid 80s, but closer to normal in the
upper 80s in southeast NE. SPC has placed most of east central and
southeast NE and southwest IA in a marginal risk of severe storms
from about 5-6 pm and beyond, with a storm or two capable of
damaging winds and large hail. WPC has also placed most of the
region in marginal risk (5%) of excessive heavy rainfall for
tonight. And while the HRRR suggests locally heavy rains with some
of the storms, given that's it's been so dry lately, and 3-6 hour
flash flood guidance remains quite high, the threat for any
flooding remains pretty low.

The risk for precipitation ends by daybreak Sunday, and then
temperatures warm back up. Highs Sunday should be back into the
upper 80s to lower 90s with mostly sunny skies. Even warmer
temperatures in the mid to upper 90s are forecast for Monday, and
readings near the SD border could reach the lower 100s. And it may
be another day where heat index values could approach 100-105 in
Knox/Cedar counties along the Missouri River as well.

Even hotter temps are forecast for Tuesday, with highs in the
upper 90s to lower 100s, with heat index values again 100 to 105
over a widespread area, so we may have to consider another heat
advisory for a few areas that day. There is a weak front that
moves through the region Tuesday night, but there is no moisture,
so no precipitation is forecast. This cools temps back to the
lower to mid 90s (but still well above normal). The cooldown (if
you can call it that) is short lived, with temps back into the mid
to upper 90s for Thursday and Friday. All of these temps are no
where near record values, which are in the 105-115 range, with
nighttime lows in the upper 60s and lower 70s.

After today and tonight, there appears to be little or no chance
of rainfall through the upcoming week. (See climate section below
for additional information)

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1220 PM CDT Sat Jul 16 2022

Visibility has improved this morning as the haze/mist has lifted.
Cigs have been improving a bit, too, but remain mostly in MVFR
category. Expect the improvement to continue into the afternoon
when VFR category settles in.

A round of thunderstorms looks possible this evening. Storms will
be spotty with better chances for KOFK and LNK and points west of
there. I've actually removed the chance of storms for OMA as
confidence in a more western track grows. Have changed it to
-shra, but dry conditions at OMA are certainly possible.

Expect to see another night of reduced visibility north of I-80.
Have pushed visibility to IFR at KOFK by 11Z.

&&

.CLIMATE...
Issued at 230 AM CDT Sat Jul 16 2022

Signals are coming together for worsening drought conditions that
could develop through the remainder of this month into August.
The CPC 6-10 day, 8-14 day, and 3-4 week outlooks all call for a
high chance of above normal temperatures and below normal
precipitation. The EPS 46 day 2m temperature anomaly also suggests
above normal temperatures possible through most of the month of
August. Both CPC and the Midwest Regional Climate Center drought
tools are also suggesting a risk of rapid onset of drought across
portions of eastern NE and southwest IA. Considering that the corn
typically uses 1/4 to 1/3 of an inch of moisture per day, heading
into what could be a prolonged period of above normal temperatures
and below normal rainfall, the concern for flash drought
conditions seems to be increasing across the region.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DeWald
AVIATION...Nicolaisen
CLIMATE...DeWald
Hazardous weather outlook, Jul 16, 10:01 AM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1101 AM CDT Sat Jul 16 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1101 AM CDT Sat Jul 16 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

There will be a chance of

Thunderstorms will be a chance of strong and possible severe
thunderstorms in northeast Nebraska by 4 to 5 pm, which could
then spread through the remainder of eastern Nebraska through the
night. A storm or two could contain damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Much of next week will be hot and dry. Heat index values could
approach 100 to 105 near the Missouri River in northeast Nebraska
on Monday, and then across a widespread area on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed today or tonight.

The radar

The Omaha radar (KOAX), 189 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Antelope

When
July 16, 1:42 PM CST
Where
Antelope County, 6.55 mi SSW of Orchard
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.240, -98.290

NWS Employee reported widespread tree damage northwest of Clearwater.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038581.